North Carolina, 2011

Damaging Winds in North Carolina, August 7, 2011

August 7, 2011 · NWS RAH · 4 events in 2 counties and zones

An upper level disturbance triggered scattered strong to severe thunderstorms across the Sandhills and southern Coastal Plain. The severe storms produced isolated wind damage in Cumberland and Sampson Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

An upper level disturbance triggered scattered strong to severe thunderstorms across the Sandhills and southern Coastal Plain. The severe storms produced isolated wind damage in Cumberland and Sampson Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 7, 9:23 PM EST, 27 minutes earlier.

Area forecast discussion, Aug 7, 9:23 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1023 PM EDT SUN AUG 7 2011

.SYNOPSIS...
A HOT AND HUMID AIR MASS WILL PERSIST OVER OUR REGION INTO MID WEEK.
A COLD FRONT WILL BRING COOLER TEMPERATURES BY LATE WEEK.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
AS OF 1023 PM SUNDAY...

...HEAT ADVISORY IN EFFECT FOR THE SANDHILLS AND COASTAL PLAIN AGAIN
MONDAY....

CONVECTIVE PARAMETERS ARE IMPRESSIVE ACROSS THE SANDHILLS INTO THE
SE COASTAL PLAIN AT MID EVENING. MLCAPES WERE STILL IN THE 3000+
J/KG RANGE OUT AHEAD OF THE ONGOING STRONG TO LOCALLY SEVERE
THUNDERSTORMS EXTENDING FROM ELLERBE EAST THROUGH SOUTHERN PINES AND
RAEFORD APPROACHING FAYETTEVILLE AND FORT BRAGG. THE MAIN THREAT
THIS EVENING WILL LIKELY BE ONLY WIND (WET MICROBURSTS) AS THE WET
BULB ZERO HEIGHT WAS 14K+ FEET. THE THREAT OF SEVERE WILL END AS THE
CURRENT LINE SURGES ON TO THE ESE ACROSS HOKE/CUMBERLAND/SAMPSON IN
THE NEXT COUPLE OF HOURS.

ELSEWHERE... VERY LITTLE CHANCE OF ADDITIONAL STORMS OVERNIGHT WITH
INCREASING CIN AND LACK UP UPSTREAM TRIGGERS - AND STABILIZATION
BEHIND CURRENT CONVECTION. WE WILL CARRY SCATTERED THUNDERSTORMS
FROM ELLERBE TO GOLDSBORO SOUTH AND EAST THROUGH 200 AM... THEN 10
POP ALL ZONES AFTER 200 AM. LOWS 72-76... SKIES BECOMING MOSTLY
CLEAR. -BADGETT

DEEP WESTERLY FLOW WILL BE ESTABLISHED ON MONDAY...WITH PWS FALLING
TO NEAR 1.5".  GUIDANCE IS CONSISTENT IN MORE BOUNDARY LAYER MIXING
IN THE FLOW REGIME...SO EXPECT DEWPOINTS WILL FALL INTO THE MID TO
UPPER 60S ACROSS THE CWA EXCEPT FOR POSSIBLY IN THE SOUTHERN
PIEDMONT AND SANDHILLS.   850MB TEMPS ARE CONSISTENTLY FORECAST TO
WARM TO 22-24C MONDAY AFTERNOON...AND LOW LEVEL THICKNESSES ARE ALSO
FORECAST TO RISE ABOUT 5-10M FROM SUNDAY.  THIS PUTS HIGHS IN THE
96-101 RANGE.  WILL ISSUE A HEAT ADVISORY FOR PORTIONS OF THE
SOUTHEAST CWA WHERE PROBABILITIES OF DEWPOINTS AROUND 70 ARE
GREATEST.  LOWS MONDAY NIGHT A DEGREE OR TWO COOLER WITH LOWER
DEWPOINTS.  69-74.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 255 PM SUNDAY...

MID AND UPPER FLOW WILL BE FROM THE WEST TUESDAY MORNING AS A SHORT
WAVE IN THE UPPER MISSISSIPPI VALLEY ADVANCES TOWARD THE EAST COAST.
WIDE DIFFERENCES IN THE MODELS AS TO IF THERE WILL BE ONE WAVE OR
TWO AND IN TIMING. HOWEVER THE MAIN CONCERN IS DRYING WEST DOWNSLOPE
FLOW AND A GENERAL LACK OF MOISTURE BELOW TEN THOUSAND FEET. WILL
HOLD RAIN CHANCES AT NO MORE THAN ONE IN THREE WEST TO SLIGHT CHANCE
EAST MID TO LATE AFTERNOON TUESDAY. DEPENDING ON TIMING... TUESDAY
NIGHT MAY POSE THE BETTER CHANCE FOR RAIN. HOWEVER WITH ALL THE
MODEL UNCERTAINTY AND LOSS OF AFTERNOON HEATING... WILL LIMIT RAIN
CHANCES OVER CENTRAL NORTH CAROLINA TO THIRTY PERCENT OR LESS.

WITH WINDS ALOFT WEST TO NORTHWEST AND PRECIPITABLE WATERS FALLING
UNDER 1.25 INCHES WEDNESDAY... WEDNESDAY AND WEDNESDAY NIGHT
FORECAST DRY AT THIS TIME. AFTERNOON HIGH TEMPERATURES LOW TO MID
90S. OVERNIGHT LOW TEMPERATURES MID 60S NORTHWEST RISING TO MID 70S
SOUTHEAST.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 245 PM SUNDAY...

THE LONG WAVE PATTERN DURING THIS PERIOD IS RELATIVELY STATIC WITH
AN UPPER LOW IN THE GULF OF ALASKA AND HUDSON BAY. A SURFACE HIGH
OVER THE OHIO VALLEY WILL BRING NORTH TO NORTHEAST FLOW TO NORTH
CAROLINA THURSDAY... BECOMING LIGHT AND VARIABLE AS THE HIGH MOVES
EAST AND THE PRESSURE GRADIENT WEAKENS. SURFACE WINDS BECOME
SOUTHEAST FRIDAY NIGHT AS THE HIGH EDGES INTO THE ATLANTIC. EVEN
ISOLATED CONVECTION LOOKS DIFFICULT INTO FRIDAY NIGHT.

THERE IS ROUGH AGREEMENT IN THE MODELS IN PUSHING A SHORT WAVE
THROUGH THE GREAT LAKES REGION SATURDAY... BUT THE TIMING AND
STRENGTH OF ITS EXTENSION INTO NORTH CAROLINA ARE IN QUESTION. A
SLIGHT CHANCE FOR MEASURABLE RAIN IN THE COASTAL PLAIN SATURDAY
AFTERNOON AND THIRTY PERCENT IN THE WEST... WITH SLIGHT CHANCES OR
LESS EVERYWHERE OVERNIGHT. THE MEAN TROUGH POSITION CONTINUES OVER
THE EAST COAST SUNDAY AND WILL LEAVE RAIN CHANCES AT SLIGHT GIVEN
LOW CONFIDENCE IN ANY SHORT WAVE FEATURES THIS FAR OUT IN TIME.

WITH THE MEAN LONG WAVE TROUGH IN THE VICINITY OF THE EASTERN UNITED
STATES... TEMPERATURES WILL HAVE A CHANCE TO BE SOMEWHAT CLOSE TO
NORMAL. AFTERNOON HIGH TEMPERATURES 90 TO 95 THURSDAY AND FRIDAY...
88 TO 93 FOR THE WEEKEND. OVERNIGHT LOW TEMPERATURES MOSTLY 68 TO
74... NORTHWEST TO SOUTHEAST.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
AS OF 700 PM SUNDAY...

24-HR TAF PERIOD:
VFR CONDITIONS ARE GENERALLY EXPECTED THROUGH THE TAF PERIOD...
ASIDE FROM A CHANCE FOR ISOLD CONVECTION THIS EVENING IN ASSOC/W A
MOIST AIRMASS AND UPPER LEVEL DISTURBANCES IN WESTERLY FLOW ALOFT.
ADDITIONALLY...THERE WILL BE A POTENTIAL FOR MVFR FOG DURING THE
PRE-DAWN HOURS MONDAY MORNING...PRIMARILY BETWEEN 07-11Z. EXPECT
THAT ISOLD CONVECTION WILL REMAIN POSSIBLE MONDAY AFT/EVE DURING
PEAK HEATING IN ASSOC/W A MOIST AIRMASS AND THE CONTINUED POTENTIAL
FOR UPPER LEVEL DISTURBANCES IN WESTERLY FLOW ALOFT.

LOOKING AHEAD:
MORE CONCENTRATED SHORTWAVE ENERGY IS EXPECTED TO RESULT IN
SCATTERED TO WIDESPREAD SHOWERS AND STORMS TUE/TUE NIGHT. ISOLD
SHOWERS/STORMS WILL REMAIN POSSIBLE ON WED...PRIMARILY IN EAST/SE
PORTIONS OF THE AREA (KFAY/KRWI TAF SITES). EXPECT VFR CONDITIONS TO
PREVAIL THU/FRI IN ASSOC/W HIGH PRESSURE BUILDING INTO THE
MID-ATLANTIC AND CAROLINAS FROM THE NORTHWEST. -VINCENT

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 11 AM TO 9 PM EDT MONDAY FOR NCZ028-042-043-
077-078-083>086-088-089.

&&

SYNOPSIS...BADGETT
NEAR TERM...BADGETT/SMITH
SHORT TERM...99
LONG TERM...99
AVIATION...VINCENT
Hazardous weather outlook, Aug 7, 7:47 PM EST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
847 PM EDT SUN AUG 7 2011

NCZ028-042-043-077-078-083>086-088-089-090100-
EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-
CUMBERLAND-SAMPSON-
847 PM EDT SUN AUG 7 2011

...HEAT ADVISORY IN EFFECT FROM 11 AM TO 9 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

ISOLATED STRONG THUNDERSTORMS WITH WIND GUSTS UP TO 50 MPH WILL
REMAIN POSSIBLE THROUGH MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

NCZ007>011-021>027-038>041-073>076-090100-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-
MONTGOMERY-MOORE-LEE-
847 PM EDT SUN AUG 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

VINCENT

In the hours before

Special weather statement, Aug 7, 7:27 PM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
827 PM EDT SUN AUG 7 2011

NCZ078-080100-
WAYNE-
827 PM EDT SUN AUG 7 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS WAYNE COUNTY THROUGH 900 PM
EDT...

AT 827 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
GOLDSBORO...MOVING EAST AT 25 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...RURAL EASTERN WAYNE
COUNTY.

HAZARDS INCLUDE...
GUSTY WINDS UP TO 45 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WINDS OF THIS
MAGNITUDE ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

&&

LAT...LON 3536 7781 3534 7782 3531 7782 3534 7816
      3552 7810 3552 7809 3550 7782 3542 7782
      3540 7780 3537 7780
TIME...MOT...LOC 0027Z 276DEG 20KT 3541 7791

VINCENT
Special weather statement, Aug 7, 7:58 PM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
858 PM EDT SUN AUG 7 2011

NCZ075-076-080200-
LEE-MOORE-
858 PM EDT SUN AUG 7 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS MOORE AND LEE COUNTIES
THROUGH 1000 PM EDT...

AT 858 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
ROBBINS...OR ABOUT 7 MILES NORTHWEST OF CARTHAGE...MOVING EAST AT 30
MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CARTHAGE...CAMERON...
TRAMWAY...AND LEMON SPRINGS.

HAZARDS INCLUDE...
GUSTY WINDS UP TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WINDS OF THIS
MAGNITUDE ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

&&

LAT...LON 3519 7918 3519 7921 3521 7923 3518 7930
      3536 7964 3551 7958 3552 7935 3543 7906
      3527 7922 3524 7916 3521 7915 3520 7910
      3518 7910 3517 7912
TIME...MOT...LOC 0058Z 289DEG 24KT 3541 7950

VINCENT
Special weather statement, Aug 7, 8:07 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
907 PM EDT SUN AUG 7 2011

NCZ078-080145-
WAYNE-
907 PM EDT SUN AUG 7 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS WAYNE COUNTY THROUGH 945 PM
EDT...

AT 907 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
GOLDSBORO...MOVING EAST AT 25 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ELROY...AND WALNUT
CREEK.

HAZARDS INCLUDE...
GUSTY WINDS UP TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WINDS OF THIS
MAGNITUDE ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

&&

LAT...LON 3534 7782 3527 7782 3528 7816 3537 7816
      3538 7815 3542 7816 3545 7814 3547 7782
      3542 7782 3540 7780 3537 7780
TIME...MOT...LOC 0107Z 268DEG 23KT 3536 7798

VINCENT
Special weather statement, Aug 7, 8:23 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
923 PM EDT SUN AUG 7 2011

NCZ076-077-080215-
HARNETT-LEE-
923 PM EDT SUN AUG 7 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS HARNETT AND LEE COUNTIES
THROUGH 1015 PM EDT...

AT 923 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
CUMNOCK...OR ABOUT OVER SANFORD...MOVING EAST AT 30 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE BROADWAY...SEMINOLE...
DUNCAN...LILLINGTON...ANGIER...AND...BUIES CREEK.

HAZARDS INCLUDE...
GUSTY WINDS UP TO 45 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WINDS OF THIS
MAGNITUDE ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

&&

LAT...LON 3542 7930 3553 7928 3554 7926 3557 7924
      3555 7922 3556 7920 3557 7920 3562 7914
      3562 7908 3556 7903 3553 7897 3558 7891
      3552 7869 3546 7863 3527 7867
TIME...MOT...LOC 0123Z 278DEG 26KT 3553 7916

VINCENT
Special weather statement, Aug 7, 8:52 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
952 PM EDT SUN AUG 7 2011

NCZ042-043-074>078-084>086-088-089-080300-
JOHNSTON-WILSON-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-RICHMOND-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...SMITHFIELD...WILSON...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...ROCKINGHAM...
LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
952 PM EDT SUN AUG 7 2011

...SCATTERED STRONG THUNDERSTORMS EXPECTED THROUGH 11 PM TONIGHT
OVER THE SANDHILLS AND COASTAL PLAIN...

AT 945 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
STRONG THUNDERSTORMS OVER PORTIONS OF THE SANDHILLS AND SOUTHEAST
COASTAL PLAIN...MOVING TOWARD THE EAST OR SOUTHEAST AT 25 MPH.
ANY STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH...
BRIEF HEAVY RAINFALL AND DEADLY CLOUD TO GROUND LIGHTNING.

SOME LOCATIONS THAT CAN EXPECT STRONG THUNDERSTORMS THROUGH 11 PM
INCLUDE SOUTHERN PINES...LILLINGTON...AND WILSON. NEW THUNDERSTORM
DEVELOPMENT IS LIKELY TO OCCUR OVER SCOTLAND...HOKE...CUMBERLAND
AND SAMPSON COUNTIES BY 11 PM.

VINCENT
Local storm report, Aug 7, 9:49 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1049 PM EDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 PM     TSTM WND GST     FAYETTEVILLE REGIONAL A 34.99N  78.88W
08/07/2011  M45 MPH          CUMBERLAND         NC   ASOS

            45 MPH WIND GUST AT FAYETTEVILLE AIRPORT.

&&

EVENT NUMBER RAH1101150

VINCENT

The radar

The Raleigh/Durham radar (KRAX), 84 km away, was scanning. The volume nearest the first event began at 02:48 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cumberland

When
August 7, 9:50 PM EST
Where
Cumberland County, 2.03 mi ESE of (Fay)grannis Fld Fay
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.966, -78.849

One tree was blown down on Wilmington Highway near Highway 87.

Thunderstorm Wind, Cumberland

When
August 7, 9:55 PM EST
Where
Cumberland County, 2.39 mi SW of Cedar Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.928, -78.782

One tree was blown down on Tabor Church Road near Cedar Creek Road.

Thunderstorm Wind, Cumberland

When
August 7, 10:05 PM EST
Where
Cumberland County, 2.36 mi NNW of Stedman
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.050, -78.720

One tree was blown down on Maxwell Road. There was also a reported of a down tree on a house in the same area. No damage information was available.

Thunderstorm Wind, Sampson

When
August 7, 10:20 PM EST
Where
Sampson County, 1.33 mi ESE of Salemburg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.010, -78.500

One tree was blown down in Salemburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339470, 339480, 339476, 339477.